Advertisement

BODY WATCH : The Sun and Some Medicines Don’t Mix

SPECIAL TO THE TIMES

If you’re on medication, either prescription or over-the-counter, here’s what you should know before summer.

The Light Problem: Certain medicines increase the skin’s sensitivity to sunlight, sometimes resulting in a rash, a quicker-than-usual sunburn or both. This occurs because some ingredients in drugs react more intensely with sunlight than other ingredients, explains Theresa Lane, a clinical pharmacist at Northridge Hospital Medical Center.

The list of medicines that increase the skin’s sensitivity to sunlight is long, says Fred Raleigh, director of pharmacy services for Atascadero State Hospital.

The List: Commonly used drugs likely to increase sensitivity to sunlight, Raleigh and Lane say, include:

Advertisement

* The antibiotics tetracycline, doxycycline (Vibramycin) and minocycline (Minocin).

* The anti-infection drug ciprofloxacin (Cipro), prescribed for infection of the eye, urinary tract and other problems.

* Antidepressants such as amitriptyline (Elavil) and imipramine (Tofranil).

* Non-steroidal anti-inflammatory drugs such as naproxen (Anaprox, Naprosyn) and piroxicam (Feldene). Motrin and Advil do not seem to increase sensitivity to sunlight, Lane adds.

Advertisement

* Certain diuretics such as furosemide (Lasix) and hydrochlorothiazides.

* The acne treatment drug isotretenoin (Accutane).

The Clues: Skin redness is usually the first symptom of photosensitivity. But it might not occur immediately. It’s also possible to take a medication for a long time and not have sensitivity problems until much later.

The Best Rx: If you are taking any medicine known to increase sunlight sensitivity, avoiding the sun is the best thing to do--both while taking the drug and for a week or so after, because medications can stay in the bloodstream.

Advertisement

Sunscreen is a must. Raleigh recommends using one with a sun protection factor (SPF) of at least 25.

The Thermostat Problems: Certain medicines can hamper the body’s built-in temperature-regulating ability, inhibiting sweating and other necessary functions. Among the drugs: antihistamines, decongestants and antidepressants.

When the body’s thermostat doesn’t work properly, you are at risk for heat stroke, which is serious and life-threatening. Among the first symptoms: weakness, fatigue, faintness and chills. Seek medical help immediately if you suspect heat stroke. Place the victim in a cool, shady place until help arrives.

The Temperature Problem: High temperatures can cause medicine to break down. Tetracycline is one example. You’ll know by the very pungent smell.

Advertisement


Advertisement
Advertisement